Currently tapering off Prednisone with Cyclosporine

After spending 3 months taking Prednisone 60 mg/daily ... very happy to be tapering off. Did 2 weeks dropped to 50/ day and felt better. Managed to finally be able to afford to buy the Cyclosporine toward the end of that second week and started combing that. Then dropped to 40 mg/day. Actually started feeling calmer in general.

Seeming to sleep a bit more ... at 60/day, it was just 5 hours a night, and I was "fine".

Now, seeming to have good and bad days ... I felt exactly like I was hungover for half a day on Sunday, and I have had no alcohol for months, but it was very similar to a moderately bad hangover.

Then felt tremendous Monday ... really good.

Feeling a little sluggish today.

Wondering if it is withdrawal?

Wondering if it may be steroid-induced diabeties?

Wondering if I was just coming down with something?

Anybody else have a similar experience?

Report post

7 replies. Join the discussion

Yes slugish on the decrease as your adrenal system has to kick itself back in, is what Iv bern told . i experienced fatigue on every decrease. But nothing like my current experience with myfortic. My doc took me off todsy after two weeks . I have been unable to get out of bed for three days . Please share how cyclosporine is working for you ?

Report post

Leading into yesterday, I slept almost 7 hours, and this was after a rough 10 hour work day Tuesday, that was very physical, and mentally draining too. A big project that would have worn me out when I was in the best shape.

I slept really well ... got up against my will at the 5 AM alarm clock ringing (instead of 3 AM because the 'roids said so ) and felt slowed down, but got through my work at a leisurely pace, the early half of the day. Really started dragging around noon and caught a catnap at 1 PM for an hour. After that, I was pretty good for the rest of the day. Asleep at 9 PM.

Early AM now ... 3 AM .... and pretty darned perky and feeling "really good" again. hmmmm.... good day/ bad day cycle forming?

What was really bothering me most was feeling hungover on Sunday. It had occurred to me that it may have been a temporary diabetic episode. We are watching my blood sugar because I am just inside the good range when fasting anyway, and it took until the third month of the Pred to start showing moonface and some of the other harsher symptoms.

The cyclosporine? ... It suppresses the immune system. It is typically used as an anti-rejection drug, and this is an alternate use for it, so I have to look at it somewhat skeptically. The steroids keep your immune system down, but with worse side effects according to most experiences, so, hoping that it gets me weaned off well.

I go in for my monthly blood tests next week. So far, through the treatment, most of the kidney numbers have bounced back. The protein spillage has shown fast improvement too. The pace had slowed at the last test, but we started the taper anyway. I think my last test might have just been a bit off that day. I seemed to be a bit dehydrated for the first time in these tests, and I think they got a concentrated sample.

I see a lot of other folks quoting spillage by specific amounts ... my doc seem to be focused on the protein/creatinine ratio. Monthly it dropped from 4600 to 2424 (1st month of Prednisone) to 1765 ... then to 1608 (the test I think was a little off). It also make sense that the "easy" gains are made first, and the areas that are most damaged need the most time and work to heal.

Anxious to see where it will be next week. The doc will feel like we have done our job if I can get it to 300 and stay there.

My albumin was back up to 2.9 after dropping to 2.0 in April. It was 3.2 when I started getting symptoms in October. 3.4 is the low end of the normal range.

My legs are looking really good ... we had dropped to just 20mg of Lisinopril, but upped that to 40 again. Had a little water swelling around the ankles, now gone, and keeping my BP a touch low, around 110/70.

Report post

Hello Floridajeff,

Is the cyclosporine the next med after tapering from prednisone? I tapering from pred after nine weeks and go in for my blood work
today and see my doc next week. I dont know about the amount of spillage of protein but my urine is still foamy.

Report post

The cyclosporin is being used in conjunction with the reduced dosage of prednisone, to help your body ease back down. It too represses the immune system and there is a great deal of evidence out there that suggests that it helps maintain progress in remission. In general, I have been told that a slow taper also helps insure success.

It takes a long time for your body to get used to taking steroids in the first place, and if you were to stop abruptly, the shock of withdrawal would not only be bad for all the work put in fixing the FSGS, but there would be other pretty awful side effects too.

Cyclosporin takes the place of some of the missing steroids a bit, without so many side effects, supposedly.

Foamy urine ... I still have a bit of that going on too. It is interesting that it is now not as much, and varies, even within the same day, some very little, sometimes a bit more, but never an inch thick layer covering the water like it was at its worst. It has been suggested here that it is possible to have foam and it not be all albumin, either ... there may be other proteins involved, too. Someone stated that they home test, were less than a 1 and still had foam.

Best of luck on your test and further progress.

Report post

FloridaJeff--
I transitioned from prednisone to cyclosporine about a year ago, and some of my symptoms follow yours. I also had significant hair loss, but eventually that grew back with some extra due to the cyclosporine. Overall, the cyclosporine was much easier to tolerate, although I have slept a lot this last year. I am currently tapering off the cyclosporine to see if I can be off any meds and maintain my remission. My highest dose of cyclo was 200 mg, half in the morning and half at night. Now I am on 100mg and 50 mg alternate days, and although I saw a spike in my protein spill it has subsided and I am doing OK for now. It's a wild ride.

Report post

How long are your doctors keeping you on cyclosporine. My doctor is telling me , he doesnt want me on it but 6 months which will be up next week. And i keep hearing about people working while coping with the disease. I have been totally fatiqued for the last 8 months and unable to work .Good days are few and far between. Im wondering if it has something to do with protein loss amounts or the meds, or what ? Im happy that others are able to function well enough to keep working and have the energy, exercise, do normal things, go places, but im just lost when it comes to , why Iam still so sick , tired, and feeling like im drunk and cant focus on things like i use to before the disease. Im not sure if my Dr. is doing something wrong or if everybody has different symptoms or its the meds reacting to me differently. Sometimes I feel like an ant and God has a big magnifying glass up above me , like a kid holding one under sunlight, and he wont get that damn thing off me. LOL. ---------------- BRIAN

Report post

My doc is not sure at this point about the duration of the prednisone taper or the cyclosporine. I just got feedback from him that the "hangover" episode is normal, and likely withdrawal symptoms. I go in for testing next week to see what my levels are, including a new check for cyclosporine levels, and we will determine where to go from there.

The day after the hangover, I bounced back and really felt good. I seem to have a couple of good days, and then a sluggish one in the adjustment. I have always been kind of hyper anyway, and have a pretty fast metabolism.

I have been grabbing cat naps at odd times, this week, too, and that seems to help. And then there were a couple of moody moments ... went out and chopped the hedges for one of them. Good way to get rid of that energy.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders